Hail, Cass
- When
- July 14, 3:25 PM CST
- Where
- Cass County, 5 mi N of Pillager
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.402, -94.480
Some small branches were blown down by gusty winds, in addition to the hail that fell.
A short wave trough and plenty of instability led to severe thunderstorms, with large hail, damaging winds, and flooding rains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A short wave trough and plenty of instability led to severe thunderstorms, with large hail, damaging winds, and flooding rains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 14, 1:45 PM CST, 1 hour 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 245 PM CDT TUE JUL 14 2009 .DISCUSSION...FIRST ROUND OF RAIN MOVING THROUGH THE FA ATTM WHICH IS WAY OVER DUE. MOST OF THE AREA RUNNING PCPN DEFICITS OF 1.5 INCHES OR MORE. FIRST SUBSTANTIAL RAINFALL SINCE MID-LATE JUNE FOR MOST LOCATIONS. DRY AIR IS FINALLY BEING OVERCOME BY MOISTURE...WITH CKC TO GRAND PORTAGE BEING THE LAST TO FALL. PAIR OF SFC LOW CENTERS PUSHING A FRONTAL BOUNDARY INTO THE EASTERN DAKOTAS AT 18Z. BEST INSTABILITY/LOW LEVEL FORCING FOUND RIGHT ALONG AND JUST AHEAD OF THE FRONT WHERE THUNDERSTORMS ARE RUMBLING ALONG. THE FRONT IS EXPECTED TO MOVE INTO THE WESTERN TIER OF THE FA BY 06Z WEDNESDAY WITH SHOWERS AND THUNDERSTORMS PERSISTING. 12Z NAM HAS A GOOD HANDLE ON THE DRY SLOT IN THE DAKOTAS ATTM AND HAVE FOLLOWED ITS SOLUTION FOR DRY SLOT CROSSING THE FA. LIKELY POPS USED THIS EVENING...THEN BRING THE DRY PUNCH INTO THE SW INTO CENTRAL PORTION OF THE FA. BETTER INSTABILITY FOR THUNDERSTORMS FOUND IN THE VICINITY OF THE SFC LOW TRACK ACROSS SOUTH CENTRAL CANADA...AND NEAR THE FRONT MOVING THROUGH NW WI COUNTIES. NOT EXPECTING ANY SEVERE AS THE AREA IS VERY STABLE WITH CLOUD SHIELD LIMITING INSOLATION. FRONTAL BOUNDARY CROSSES NW WI WEDNESDAY MORNING WITH PCPN IN THIS AREA ENDING. CAA BEGINS ON WEDNESDAY AS CUT OFF UPPER LOW MEANDERS AROUND NW ONTARIO. WILL KEEP A MENTION OF A FEW SHOWERS OVER THE NORTHERN TIER IN THE VICINITY OF THE UPPER LOW AND EMBEDDED PIECES OF SHORT WAVE ENERGY ROTATING THROUGH. A BREAK IN THE ACTION COMES WEDNESDAY NIGHT AS DRIER AIR IN THE LOW LEVELS OVERCOMES ANY POSSIBILITY OF PCPN. MIGHT SEE A SPRINKLE BUT NOT ENOUGH TO WARRANT A MENTION ATTM. NEXT BEST SHOT OF ACCUMULATING RAIN COMES THURSDAY AFTERNOON AS ANOTHER ROBUST PIECE OF ENERGY ROUNDS THE BASE OF THE UPPER LOW. HAVE UPPED POPS THURSDAY AFTERNOON OVER THE NORTHERN HALF OF THE FA. VERY COLD AIR...H85 TEMPS TO +1C...WILL PRECLUDE THUNDER MENTION. UNSEASONABLY COOL MAX TEMPS IN THE 50S AND 60S EXPECTED. .EXTENDED...SATURDAY THRU TUESDAY... AFTER A VERY COOL END TO THE WEEK...TEMPERATURES BEGIN TO REBOUND IN THE EXTENDED PERIOD AS LARGE UPPER RIDGE AXIS NUDGES OVERHEAD. COULD SEE SOME LINGERING INSTABILITY SHOWERS SATURDAY AS UPPER COLD CORE LOW SLOWLY EXITS TO SOUTH AND EAST. WEAK HIGH PRESSURE THEN BUILDS IN FOR THE REMAINDER OF THE WEEKEND AND INTO EARLY NEXT WEEK. THE BEST CHANCE FOR PRECIPITATION WILL NOT COME UNTIL MONDAY NIGHT INTO TUESDAY AS PACIFIC NORTHWEST TROUGH ROUNDS UPPER CANADIAN LOW. RETURN FLOW WILL DECREASE STABILITY MONDAY AFTERNOON...ALTHOUGH DIFFERENCES REMAIN IN TIMING OF CONVECTION WITH WARM FRONTAL BOUNDARY. && .AVIATION...DETERIORATING CONDITIONS EXPECTED THIS LATE AFTERNOON AND EVENING AS LOW PRESSURE SYSTEM AND UNSTABLE ATMOSPHERE MOVE THROUGH THE REGION. SHOULD CONTINUE TO SEE MVFR CONDITIONS WITH SWATH OF SHRA/TSRA MOVING THROUGH WEST TO EAST ALONG PRE-FRONTAL TROUGH. WINDS SHOULD SWITCH MORE SOUTHERLY BEHIND THIS TROUGH. IFR CIGS BEHIND THE TROUGH ARE EXPECTED TO LINGER BEFORE COLD FRONT PUSHES THROUGH LATE TONIGHT AND WED MORNING FROM WEST TO EAST...WHEN CONDITIONS SHOULD BEGIN TO IMPROVE TO MVFR AND WEST WINDS BECOME GUSTY. && POINT TEMPS/POPS... DLH 56 71 51 61 / 70 10 10 30 INL 54 64 46 58 / 70 20 10 40 BRD 58 72 53 67 / 70 10 10 20 HYR 63 76 51 66 / 70 10 10 20 ASX 61 73 50 64 / 70 10 10 20 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. GSF/HENRY
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 1141 AM CDT TUE JUL 14 2009 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-151030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 1141 AM CDT TUE JUL 14 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. ...SLIGHT RISK OF SEVERE THUNDERSTORMS FOR A PART OF NORTHEAST MINNESOTA... .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY THIS AFTERNOON THROUGH TONIGHT. A FEW OF THE STORMS MAY BE SEVERE TO THE LEFT OF A LINE FROM BACKUS TO GARRISON MINNESOTA...INCLUDING THE BRAINERD LAKES AREA. THE MAIN HAZARDS ARE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE ON MONDAY...MAINLY WEST OF A LINE FROM AITKIN TO INTERNATIONAL FALLS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. LSZ121-140>148-151030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 1141 AM CDT TUE JUL 14 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. GSF MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
200 PM CDT TUE JUL 14 2009
MNZ025-033>036-142015-
CROW WING-NORTH CASS-NORTHERN AITKIN-SOUTH AITKIN-SOUTH CASS-
200 PM CDT TUE JUL 14 2009
...STRONG THUNDERSTORMS ENTERING THE BRAINERD LAKES AREA...
AT 154 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES WEST OF
POPLAR TO 29 MILES SOUTHWEST OF FORT RIPLEY...MOVING EAST AT 40 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS UP TO 40
MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS.
RAINFALL ACCUMULATIONS OF ONE HALF INCH OR MORE ARE LIKELY.
* THUNDERSTORMS WILL BE NEAR...
OSHAWA AND LEADER BY 205 PM...
CASINO BY 210 PM...
BACKUS AND HACKENSACK BY 215 PM...
SYLVAN BY 220 PM...
JENKINS AND PINE RIVER BY 225 PM...
PEQUOT LAKES AND ST. MATHIAS BY 230 PM...
BREEZY POINT AND WABEDO BY 235 PM...
ADDITIONAL THUNDERSTORMS ARE EXPECTED BEHIND THE INITIAL LINE OF
STORMS. BOATERS ON AREA LAKES ARE URGED TO TAKE COVER.
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4680 9481 4681 9468 4699 9467 4700 9338
4624 9344 4623 9379 4614 9381 4615 9437
4623 9440 4629 9436 4632 9443 4629 9454
4635 9466 4635 9473 4640 9480
KMDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
318 PM CDT TUE JUL 14 2009
MNZ019-026-035>038-WIZ006-142100-
BURNETT-CARLTON/SOUTH ST. LOUIS-CENTRAL ST. LOUIS-NORTHERN
AITKIN-PINE-SOUTH AITKIN-SOUTH ITASCA-
318 PM CDT TUE JUL 14 2009
...LINE OF THUNDERSTORMS MOVING THROUGH SOUTHERN AITKIN COUNTY AND
APPROACHING INTERSTATE 35 ...
AT 312 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HAYPOINT TO MALMO TO
34 MILES WEST OF GREELY...MOVING NORTHEAST AT 45 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS UP TO 35
MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY
DOWNPOURS...WITH RAINFALL ACCUMULATIONS OF ONE QUARTER OF AN INCH OR
MORE POSSIBLE.
* THUNDERSTORMS WILL BE NEAR...
MCGREGOR AND LIBBY BY 325 PM...
JACOBSON AND SHESHEBEE BY 330 PM...
LAWLER AND BALSAM BY 335 PM...
KETTLE RIVER AND GREELY BY 350 PM...
WILLOW RIVER AND WEST ROCK BY 355 PM...
THESE THUNDERSTORMS WILL MOVE OVER INTERSTATE 35 IN PINE AND
SOUTHERN CARLTON COUNTIES AROUND 400 PM.
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4598 9314 4599 9307 4615 9306 4615 9343
4624 9345 4624 9370 4629 9369 4698 9376
4718 9256 4649 9250 4577 9275 4572 9304
4573 9313
KMDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
340 PM CDT TUE JUL 14 2009
MNZ025-033-034-142130-
CROW WING-NORTH CASS-SOUTH CASS-
340 PM CDT TUE JUL 14 2009
...STRONG THUNDERSTORMS MOVING THROUGH CASS AND CROW WING
COUNTIES...
AT 337 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PHEASANT LAKE TO
CHICKAMAW BEACH TO 7 MILES SOUTHWEST OF ESTERDY...MOVING EAST AT 30
MPH.
THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP
TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND BRIEF MODERATE
DOWNPOURS.
LOCATIONS IMPACTED INCLUDE...
PONTORIA... LOWER HAY LAKE... WOMAN LAKE...
SWANBURG... JENKINS... WABEDO...
MANHATTAN BEACH... LONGVILLE... CASINO...
PILLAGER... INGUADONA...
LOWER WHITEFISH LAKE...PEQUOT LAKES... FIFTY LAKES...
SYLVAN... BRAINERD.
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4648 9479 4672 9448 4693 9466 4709 9380
4686 9378 4634 9406 4632 9456 4637 9474
4640 9480
GSFThe Duluth radar (KDLH), 180 km away, was scanning. The volume nearest the first event began at 21:22 UTC.
6 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Some small branches were blown down by gusty winds, in addition to the hail that fell.
Heavy rain fell prior to the hail, causing some street flooding.
Parts of a rail road track were washed out by the Ripple River in Aitkin. Also, the heavy rain caused streets to be inundated with standing water. One city block was affected by water in, or approaching, buildings. Rainfall of two to four inches occurred in a few hours.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189170, 189172, 189173, 189174, 189179, 189175, 189177, 189168.